Many people are aware of the potential dangers in mixing medications. But some may not know that even dietary supplements could be dangerous when taken with certain drugs. It’s important to understand some of the most common harmful interactions that can happen with both.
Dietary Supplements That May Cause Interactions with Other Drugs
It should be noted that some of these supplements could be hazardous to health in and of themselves. Even those labeled “natural” might be unsafe, particularly because they aren’t regulated by the U.S. Food and Drug Administration (FDA). A congressional bill introduced in late summer 2013 even aims to improve safety of dietary supplements.
But the risks may be increased when combined with certain other medications. Below is an outline of four dietary supplements that, as noted by the FDA, may cause interactions with medications:
- St. John’s wort. This over-the-counter (OTC) supplement is sometimes taken to treat mild to moderate depression. But taking another drug with St. John’s wort could reduce the drug’s effectiveness. This may include birth control pills or antirejection medications after receiving a transplant, according to a WebMD article. The supplement may lower concentration of medication in the blood, including cholesterol-lowering medications and other cardiovascular drugs.
- Ginseng. This dietary supplement could boost the bleeding effects of nonsteroidal anti-inflammatory medicines, such as ibuprofen. It could also enhance bleeding related to aspirin and heparin. Side effects could develop when ginseng is mixed with MAO inhibitors or drugs that treat diabetes. And it may result in harmful interactions when taken with anticoagulants.
- Ginkgo biloba. Taking anticonvulsant medications (for treatment of seizures) with Ginkgo biloba could reduce their effectiveness. It might also cause interactions with certain anticoagulant medications.
- Vitamin E. Taking vitamin E with a blood-thinning drug could increase the risk of bleeding and clotting. Other medications may also interact with vitamin E or lose their effectiveness when combined with vitamin E, such as certain sedatives, antidepressants and heart/blood pressure drugs.
Make sure you inform your doctor of any dietary supplements, over-the-counter medications, or other prescriptions drugs you are currently taking. Failing to take this information into account may be considered negligent and a doctor may be liable if it leads to injury. If you’re in this situation, call Gacovino, Lake & Associates at 800-550-0000 to set up a consultation.